True allergic reactions to local anesthetics are rare adverse reactions. At the most, they represent less than 1% of all adverse local anesthetic reactions. When true allergic reactions have been confirmed, the reactions are most commonly the type I anaphylactic and type IV delayed hypersensitivity responses. The type I immediate hypersensitivity reactions are the most severe and may be life-threatening. In the event a potential allergic reaction occurs in a dental office, the dentist needs to properly evaluate the events leading up to the reaction and provide a differential diagnosis. A referral should be given to any patient when an allergic reaction cannot be ruled out as an intravascular injection, toxic overdose, psychogenic reaction, or an idiosyncratic event.
During the history of local anesthesia administration, a constant effort by chemists and scholars has been made to improve the efficacy and minimize adverse events associated with local anesthesia. Innovative products continue to replace agents that have inferior properties, and practice protocols are constantly being fine tuned to avert problematic practices. Because of this self-assessment within the respective health care fields, the potential for adverse events with currently marketed amide local anesthetics is extremely rare. Dentists need to follow recommended doses, use a stress protocol, take thorough medical histories, aspirate before injections, and slowly disperse anesthetics during injection. These procedures will help to avert many of the adverse events seen associated with local anesthesia, including allergic reactions.
Although an allergic response to a local anesthetic is remarkably rare, local anesthetics are capable of causing true allergic reactions. Clinicians need to be educated to properly treat and definitively diagnose a true allergic reaction. In the past, most allergic reactions to local anesthetics could be ascribed to procaine. The antigenicity of procaine, and other ester agents, is most often related to the para-aminobenzoic acid (PABA) component of ester anesthetics, a decidedly antigenic compound. This finding, as well as procaine’s poor efficacy and short duration, led to the development and eventual widespread use of the superior anesthetic lidocaine, an amide compound. The incidence of true allergies to amide local anesthetics is widely accepted to be well less than 1% ; unfortunately, poor understanding of adverse reactions to local anesthetic and poor availability of allergy testing, has resulted in unnecessary dental consequences.
Adverse events: differentiating allergic reactions
Adverse reactions caused by fear or anxiety, inadvertent intravascular administration of local anesthetic, toxic overdose, intolerance, and idiosyncrasy could be mistaken for a true allergic response. Toxic adverse reactions associated with local anesthetics are related to systemic exposure or local pharmacologic effect. Clinicians need to be aware of potential precipitating factors such as needle phobias, chair position, liver or kidney failure, maximum recommended doses, proper safety protocols, and concomitant drug interactions. A thorough medical history is the simplest and most efficient method for the detection of risk factors that can lead to an adverse event. Patient familiarity is imperative for a provider and will allow for rapid diagnosis and effective treatment when adverse events present.
Anxiety plays a major role in dentistry. Scott and Hirchman reported that a large portion of the US population becomes increasingly anxious in relation to dentistry. Psychogenic effects are the most numerous and common adverse events seen in a dental office. Because of the similarities, these psychogenic responses are often misdiagnosed as allergic reactions. In addition, needle phobias, panic attacks, and vasovagal syncope are all anxiety-related events with the potential to produce urticaria, edema, bronchospasm and unconsciousness. These reactions can present with a wide array of symptoms, including hyperventilation, nausea, vomiting, and alterations in heart rate or blood pressure. Understanding the differences among allergic reactions from psychogenic reactions is important so that patients receive the appropriate care.